Minnesota, 2007

Drought in Minnesota, September 18 to 30, 2007

September 18 to 30, 2007 · NWS FGF · 2 events in 2 counties and zones

On September 18th, Lake of the Woods and northern Beltrami Counties were added to the D2 (severe) drought designation, where they remained through the end of the month.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

On September 18th, Lake of the Woods and northern Beltrami Counties were added to the D2 (severe) drought designation, where they remained through the end of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 18, 3:15 AM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Sep 18, 3:15 AM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
415 AM CDT TUE SEP 18 2007

.CURRENT OBSERVATIONAL OVERVIEW...
08Z SURFACE ANALYSIS DEPICTED TROUGH AXIS ACROSS THE RED RIVER
VALLEY WITH RESULTANT LIGHT AND VARIABLE FLOW I.E. WEAK LOW
LEVEL MIXING. UPSTREAM OF FEATURE WEAK RIDGE OF HIGH PRESSURE
WAS EVIDENT FROM ALBERTA PROVINCE INTO THE NORTHERN ROCKIES.
LATEST WATER VAPOR IMAGERY SHOWED CONTINUATION OF NEGATIVE
PHASE OF PNA OVER CONUS WITH 250MB JET MAX ALIGNED FROM
EASTERN CO INTO THE NORTHERN PLAINS STATES. EXAMINATION
OF SATELLITE/OBSERVATIONAL SITES SHOWED AREAS OF DENSE
FOG FROM THE RIVER VALLEY INTO MINNESOTA.

.MODEL INITIALIZATION...
MODELS THIS MORNING HAVE PRETTY GOOD HANDLE ON SURFACE AND
UPPER LEVEL FEATURES WITH GFS PERHAPS A TAD BETTER. BASED
ON THIS HAVE OPTED TO INCORPORATE GFS INTO SHORT TERM FCST
PACKAGE.

.SHORT TERM (TODAY-FRIDAY)...
FIRST PROBLEM AT HAND THIS MORNING IS DENSE FOG CONDITIONS.
BASED ON TRENDS AND CONTINUED WEAK MIXING VICINITY OF MEAN
TROUGH HAVE OPTED TO ISSUE A DENSE FOG ADVISORY FROM THE
RED RIVER VALLEY EAST UNTIL 15Z THIS MORNING. REMAINDER
OF FCST PERIOD LOOKS UNSETTLED AS MEAN 500MB TROUGH OVER
WESTERN CONUS CONTINUES TO INDUCE SOUTHWEST FLOW ALOFT
OVER THE NORTHERN PLAINS. EXPECT ABOVE SCENARIO TO KEEP
REGION IN LINE FOR PERIODIC SHOTS OF SHORTWAVE ENERGY
EJECTING NORTHEAST FROM WESTERN TROUGH. HAVE SHAVED
BACK POPS FOR TODAY/TONIGHT WITH THE BEST POPS CHANCES
I.E LOW LEVEL FORCING I.E. LARGE SCALE ASCENT REMAINING
TO THE SOUTH AND EAST OF REGION. WEDNESDAY NIGHT INTO
THURSDAY APPEARS TO BE BEST DAY FOR MEASURABLE PCPN
AS MUCH MORE VIGOROUS S/W TRAVERSES THE CWFA. FCST
CONTINUITY HAS THIS COVERED RATHER WELL THUS WILL NOT
DEVIATE ATTM. TEMPERATURES THROUGH PERIOD SHOULD SHOW
NO DRAMATIC DEVIATION WITH DEVELOPING WAA PATTERN I.E
BACKING LOW LEVEL FLOW...VEERING FLOW WITH HEIGHT ON
WEDNESDAY INTO THURSDAY AHEAD OF MORE ROBUST S/W.

.LONG RANGE...
NO CHANGES MADE ATTM.

.AVIATION...
TOUGH GO OF IT THIS MORNING WITH IFR/LIFR CONDITIONS
WITH DENSE FOG FROM THE RED RIVER VALLEY EAST. THIS
SHOULD AFFECT ALL 3 TAF SITES. AFTER 15Z EXPECT SLOW
IMPROVEMENT TO MVFR.

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...DENSE FOG ADVISORY UNTIL 10 AM CDT THIS MORNING FOR NDZ008-016-
     027-030-039-053.

MN...DENSE FOG ADVISORY UNTIL 10 AM CDT THIS MORNING FOR MNZ001>009-
     013>017-022>024-027>032-040.

&&

PAB
Hazardous weather outlook, Sep 18, 4:39 AM CST, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
539 AM CDT TUE SEP 18 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-191045-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
539 AM CDT TUE SEP 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

AREAS OF DENSE FOG FROM THE VALLEY EAST WILL LIFT BY MID MORNING.
THERE IS A LOW PROBABILITY FOR SCATTERED THUNDERSTORM ACTIVITY
THIS AFTERNOON AND TONIGHT ACROSS WESTERN AND NORTHWEST MINNESOTA.
NONE OF THE STORMS ARE EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN UNSETTLED WEATHER PATTERN IS EXPECTED ACROSS THE REGION THROUGH
THE PERIOD WITH THE BEST CHANCES FOR RAIN WITH EMBEDDED THUNDER
ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

PAB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Lake of the Woods

When
September 18, 6:00 AM CST to September 30, 11:59 PM CST
Where
Lake of the Woods forecast zone
Reported by
Other Federal Agency
Coordinates
48.771, -94.905 (the zone’s center; the record gives no point)

Drought, North Beltrami

When
September 18, 6:00 AM CST to September 30, 11:59 PM CST
Where
North Beltrami forecast zone
Reported by
Other Federal Agency
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 60286, 60287.